Grapefruit Juice and Medications Don’t Always Mix

February 18, 2010

By Terry Smiljanich:

Grapefruit juice is good for you. Packed with fiber and Vitamin C, it’s a great way to start your day. But wait! What medications are you on? You need to know that grapefruit juice doesn’t mix that well with some medicines.

The foods we consume can have a profound effect on the medicines we take. They can directly affect the ability of the body to absorb the medications. Some foods lower the ability of the body to absorb medicines, while others speed up the body’s ability to absorb them.

Lowering the absorption rate can obviously decrease the effectiveness of a medication. Milk, for example, slows down the ability of your body to absorb certain antibiotics (tetracycline). Vegetables with high Vitamin K content (e.g., spinach and Brussels sprouts) can reduce the effectiveness of blood thinners like Coumadin.

Increasing the body’s ability to absorb medicines can, however, be just as bad. If your body takes in the medicine too quickly, you can suffer what amounts to an “overdose” of the medicine, with dangerous results.

Quick Absorption

Grapefruit juice falls into the quick absorption category, and there is a wide range of medicine that can cause an adverse effect when taken in close conjunction with grapefruit juice. These drugs are:

If you take any of these medications, you should ask your doctor about any safeguards to follow regarding grapefruit juice. Better yet, if you take any medications, ask your doctor whether there are any potential problems associated with certain foods.

Other citrus juices, such as orange juice, do not have the same absorption problems posed by grapefruit juice. Fruit juices, including grapefruit, can be a part of a healthy diet. A little caution is all it takes.